Kansas, 2017

Flash Flooding and Flood in Kansas, August 19 to 22, 2017

August 19 to 22, 2017 · NWS SGF · 3 events in 2 counties and zones

A stalled front in the area and rich moisture content in the atmosphere led to thunderstorms with heavy rainfall which produced minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stalled front in the area and rich moisture content in the atmosphere led to thunderstorms with heavy rainfall which produced minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 19, 5:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 19, 5:00 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 PM CDT Sat Aug 19 2017

.SHORT TERM...(This evening through Sunday)
Issued at 102 PM CDT Sat Aug 19 2017

Issued a short fused heat advisory for the western cwfa with
mid/upper 70s dewpoints with temperatures reaching the low 90s.
Joplin/KJLN heat index was 106 deg F at 1 pm.

Main near term concern is for isolated storms in our far sw cwfa
through this evening. Low level moisture plume over the western
cwfa is in place while a weak low level boundary focuses moisture
convergence. These are relatively subtle features, but can see a
cumulus field along the MO/AR border into se KS. Negatives are a
lack of overall mid level moisture depicted well in metsat
imagery and some modest mlcin. If anything can get going this
afternoon/evening strong instability would make severe storms
possible, but likely with very limited areal coverage. Will
monitor.

Otherwise, Sunday looks to be a close repeat of today. Still
seeing a chance of a few storms with abundant low level moisture
remaining in place while a subtle upper level disturbance moves
across the area. Any showers/tstms would be skewed to favor the
afternoon/evening with diurnal heating.

.LONG TERM...(Sunday Night through Saturday)
Issued at 102 PM CDT Sat Aug 19 2017

Sunday night-Monday: The pattern of ill-defined shortwaves
coupled with moisture in place will help produce periodic chances
for showers/tstms into Monday. Cloud cover may hinder eclipse
viewing in this general scenario, but conditions will also be
highly variable.

Tuesday-Saturday: A cold front is still expected to move through
the region Tuesday with a good chance for showers and
thunderstorms. Deep northwest flow with a large scale upper level
ridge over the western conus will bring some dry/cooler weather
for the rest of the work week. A warming trend may begin by
Saturday as the pattern begins to transition back to more zonal
flow, but overall the weather behind Tuesday's front looks like a
pleasant stretch.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 552 PM CDT Sat Aug 19 2017

A few scattered storms were developing in southeast Kansas into
southwest Missouri, northwest and north of JLN. Will need to
monitor this isolated activity along a boundary stretching into
south central MO over the next several hours. For now, am not
including any convection in TAFS, but may have to amend if those
storms get closer to JLN. Outside of any convection, expecting
VFR, but if we could get those storms at the terminal, could be a
brief period of MVFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ066-077>079-
     088>090-093>095-101>103.

KS...Heat Advisory until 7 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Aug 19, 1:48 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
248 PM CDT Sat Aug 19 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
248 PM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.
  Elevated Excessive heat risk.

DISCUSSION...

Heat index values will range from 97 to 107 degrees into early
this evening along and west of the U.S. 65 corridor as well as
near the Arkansas border. The warmest readings will occur across
far southwestern Missouri and extreme southeastern Kansas where
dew points will be higher.

Isolated thunderstorms can be expected into this evening
generally along and southwest of a Table Rock Lake to Mount Vernon
to Girard, Kansas line. A few storms will be capable of producing
gusty winds up to 50 mph, small hail and frequent lightning. An
isolated severe storm or two will be possible with damaging wind
gusts and hail up to the size of quarters. The greatest likelihood
for any severe storms will fall between 4 PM and 10 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic isolated to scattered showers and thunderstorms are
expected Sunday and Monday. Heat index values will reach 100 to
105 in many areas each day, especially over southeast Kansas into
parts of southwest and west central Missouri.

There will be a better chance for widespread showers and storms
Tuesday and Tuesday night with the passage of a cold front. A few
strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann/DSA

In the hours before

Local storm report, Aug 19, 3:44 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      3 S RICHARDS            37.86N 94.56W
08/18/2017                   VERNON             MO   EMERGENCY MNGR

            FLASH FLOODING ONGOING ON A SECTION OF
            COUNTY ROAD 300 IN WESTERN RURAL VERNON
            COUNTY. EMERGENCY MANAGEMENT DIRECTOR IS
            OBSERVING SEVERAL INCHES OF FAST MOVING
            WATER OF THIS SECTION OF 300.

0529 PM     FLASH FLOOD      2 W RICHARDS            37.90N 94.60W
08/18/2017                   VERNON             MO   EMERGENCY MNGR

            WATER FLOWING OVER THE ROADWAY AT 200 RD AND
            KATY TRACK ROAD.

0529 PM     FLASH FLOOD      2 ESE RICHARDS          37.90N 94.53W
08/18/2017                   VERNON             MO   PUBLIC

            WATER FLOWING OVER THE ROADWAY AT 600 ROAD
            AND KATY TRACK ROAD.

0529 PM     FLASH FLOOD      3 ESE RICHARDS          37.90N 94.50W
08/18/2017                   VERNON             MO   EMERGENCY MNGR

            WATER FLOWING OVER THE ROADWAY ON HIGHWAY O
            JUST EAST OF HIGHWAY H.

0534 PM     TSTM WND DMG     SELIGMAN                36.53N 93.94W
08/18/2017                   BARRY              MO   911 CALL CENTER

            TREE WAS BLOWN OVER ONTO STATE HIGHWAY 37.

0935 PM     HAIL             CAMDENTON               38.01N 92.74W
08/18/2017  E1.00 INCH       CAMDEN             MO   TRAINED SPOTTER

0944 PM     HAIL             CAMDENTON               38.01N 92.74W
08/18/2017  E1.25 INCH       CAMDEN             MO   TRAINED SPOTTER

0944 PM     HAIL             1 ENE LINN CREEK        38.04N 92.70W
08/18/2017  E1.50 INCH       CAMDEN             MO   PUBLIC

            PING PONG HAIL PICTURE ON SOCIAL MEDIA NEAR
            LINN CREEK.

0107 AM     TSTM WND DMG     2 WSW DEVIL'S ELBOW     37.83N 92.10W
08/19/2017                   PULASKI            MO   EMERGENCY MNGR

            LARGE TREE FELL ON A SMALL TRUCK/PICK UP.
            NUMEROUS TREES AND POWER LINES DOWN
            SOUTHEAST OF ST. ROBERT AND THE DEVIL'S
            ELBOW AREA. TREES DOWN ON TULSA RD AND
            TRANSIT RD. ROOF DAMAGE TO A HOUSE ON TULSA
            RD. OVER 200 CUSTOMERS STILL WITHOUT POWER
            AS OF 0930 AM CDT. TIME ESTIMATED BY RADAR.

&&

The radar

The Springfield radar (KSGF), 111 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Crawford

When
August 19, 6:30 PM CST to 8:30 PM CST
Where
Crawford County, 0.7 mi E of Cornell to 0.76 mi E of Cornell
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
37.469, -94.617

A one hundred foot section of State Line Road had several inches of water just south of Highway 160.

Flash Flood, Bourbon

When
August 22, 7:00 AM CST to 9:00 AM CST
Where
Bourbon County, 0.69 mi N of Harding to 0.51 mi NW of Harding
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.010, -94.820

The Little Osage River quickly rose out the banks at State Highway 7 with some water flowing over the highway.

Flash Flood, Bourbon

When
August 22, 8:48 AM CST to 10:48 AM CST
Where
Bourbon County, 3.34 mi WSW of Devon to 2.69 mi WSW of Devon
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.910, -94.880

Several low water crossings and low lying roads were flooded across central Bourbon County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709395, 709389, 709393.